How to/should you unsuppress a suppressed TSH?

Hi, I was hoping someone out there has had a similar experience/could offer any advice please? Background: diagnosed (or rather self diagnosed, private endo confirmed) with Hashimoto's in Jan this year. GP has not been very helpful. Had to pay to see endo to get levo increased to 100mcg from 50mcg in June this year. Antibodies 1,300+, TSH 23.3 & T4 6.8 at diagnosis. Felt best in August when TSH 0.08 and T4 at 20.5. T4 has been steadily declining ever since but TSH has remained suppressed. TSH 0.06 last week and T4 14.8 a further reduction from a T4 of 18.2 in September. It would appear a pattern is emerging. I am also starting to have symptoms again, lethargy, aches & pains, constipations, menstrual issues etc. My GP is concerned with my TSH being suppressed, I think they will reduce my levo back down to get the TSH back up? Has anyone had any similar experiences. After a year of fighting for an NHS referral to an endo, I'm seeing one in a week however. Fingers crossed they will not take the same stance as my GP. Any experiences/thoughts/comments would be most welcomed?.....

10 Replies

oldestnewest
  • I have a similar antibody and TSH (0.05) etc as you and am starting to experience symptoms again. I'm on Levo too! I thought I'd go up a dose with the levo but wondered why you wanted to unsuppress the TSH. Is there a particular reason. It would be good to know as I have to go back to the gp soon. Best wishes Ali

  • No answers I'm afraid but you are not alone. As soon as I started on levo my TSH seemed to almost switch off completely regardless of my T4 levels and it has never become unsuppressed - it does not move even when dosages of thyroid hormones have been reduced.

    Hopefully the Endo will be wise and not reduce your meds - mine didn't worry at first but the when it dropped a further 0.05 or so she wouldn't agree to further upping of meds eventhough my T4 was not high. It remains low normal still.

    Good luck and let us know how you get on next week.

  • I don't want to unsuppress the dose, I'm happy as I am but in my experience GPs/endos don't like the TSH to be suppressed for too long as it can cause osteoporosis apparently? I have to research this aspect more. I'm scared that the only way to unsuppress is to reduce levo? I only feel good when TSH at the lower end of below 2. Are you experiencing sypmtoms again because your T4 levels are reducing also? i.e. you're straying into hypo territory? I think I am going that way again, hence my fear of reducing the dose. p.s. thanks for the response, much appreciated.

  • There is no problem with a supressed TSH as long as you feel well.

    If you email Louise.Warvill@Thyroiduk.org and ask for a copy of the Pulse Article by Dr Toft, ex president of the BTA. you can give a copy to your GP. This is part of an answer to Question 6.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

  • This is all soo helpful. Thank you everyone, Shaws, I will do just that, will let you know how the app goes!!

  • Hi Often the treatment for thyroid does depress the TSH. Mine is so low it cannot be measured but I need the amount of treatment I have. A lot of doctors get a bit hysterical about it.Especially in relation to the heart. Mine has been like that for years however I have learnt that when in hospital to always a refuse a blood test there. I had huge problems when I had one in hospital years ago. A good endo will go by how you are not just by numbers.

    i hope this hels you to decide what is best for you.

    Jackie

  • Most people feel better with a supressed TSH, realisticallt TSH bears no relation to what is actually happening at cell level and although doctors throw up their hands in horror if you have supressed TSH it really isn't bad for you!! In fact its way more dangerous to be undermedicated than over.

    I always say no matter whether you are on NDT or synthetic NEVER let your doc reduce your medication EVER!!!! If you feel OK and your doc suggests lowering say NO, I am fine on my present dosage thank you. After you've said it about 50 times they tend to get the message. Please ignore them when they start to go on about osteoporosis or heart problems and inform them that you are more likely to suffer these things on too low a dose of meds!!

  • There has recently been a paper published that shows that taking thyroid hormones as a replacement has a different effect on TSH and how the body responds than the hormones our bodies produce when our thyroids are functioning normally. Basically if you are taking thyroid hormones as a replacement, your TSH is not going to be representative of whether your are on the correct dose.

    Have a look at Helvella's blog thyroiduk.healthunlocked.co...

    Carolyn x

  • You might like to look at this article too....concerning suppressed TSH.

    ccjm.org/content/77/11/803....

  • Well.. Good news.. The endo agreed with me in that my T4 dose should NOT be decreased. My symptoms were listened to (I'm now having my cortisol levels tested) and we have a follow up app booked in for 8 weeks time! Result. I had my GP telling me to reduce my dose as well. I'm glad I held my ground and pushed for the endo referral. It just shows you.. I hope this positive story helps those in a similar situation. Thanks again to all for your comments...

You may also like...